Potential Glucosamine-Warfarin Interaction Resulting in Increased International Normalized Ratio: Case Report and Review of the Literature and MedWatch Database

James F. Knudsen, PhD, MD; Gerald H. Sokol, MD, FCP

Disclosures

Pharmacotherapy. 2008;28(4):540-548. 

In This Article

Abstract and Introduction

Abstract

We describe a 71-year-old man who had received warfarin 7.5 mg/day for 5 years for atrial fibrillation, which had maintained his international normalized ratio (INR) within a narrow range of 2.5-3.2. During this 5-year period, he had also been treating himself with the supplement glucosamine hydrochloride 500 mg-chondroitin sulfate 400 mg twice/day for arthritis. The patient then increased his dosage of glucosamine to 1500 mg and chondroitin to 1200 mg twice/day; his INR previous to this change was 2.3. Approximately 3 weeks later, his INR increased to 3.9. His supplement dosage was reduced to glucosamine 750 mg-chondroitin 600 mg/day; a repeat INR done 16 days later was 4.7. The supplement was then stopped, and his warfarin schedule was changed to 7.5 mg every other day alternating with 3.75 mg every other day. Sixteen days later, his INR was 2.6. This case report suggests that a potential interaction exists between warfarin and glucosamine that is associated with an increase in the INR. We therefore performed a pharmacovigilance survey of spontaneously reported adverse events in warfarin-treated patients concomitantly exposed to glucosamine, glucosamine-chondroitin sulfate, or chondroitin sulfate and present a literature review of this apparent drug-drug interaction. Using the United States Food and Drug Administration (FDA) MedWatch database, 20 reports of glucosamine or glucosamine-chondroitin sulfate use with warfarin associated with altered coagulation (manifested by increased INR, or increased bleeding or bruising) were identified. In some cases, a decrease in the supplement dosage was followed by a return of the INR to the previous therapeutic range. Similarly, a decrease in warfarin dosage was followed by a decrease in INR in one patient who received long-term warfarin therapy. One report described an intraventricular bleed and subdural hematoma, which resulted in a persistent vegetative state. The World Health Organization (WHO) adverse drug reactions database documented 21 spontaneous reports of increased INR associated with glucosamine use, 17 of which resolved when glucosamine was stopped. We located one published case report of concomitant use of glucosamine-chondroitin sulfate potentiating the effect of warfarin. In aggregate, the reports from the FDA and WHO, the published case report, and our case report suggest that the use of warfarin and glucosamine may lead to an increased INR. Patients should be advised that the use of the two products may cause an increase in INR, and they should inform their health care provider if they consume glucosamine. More information is necessary to define this interaction.

Introduction

Glucosamine hydrochloride or sulfate, either alone or together with chondroitin sulfate, is used as a supplement for joint health. A 2002 study of 32,000 individuals found that 14.9% of people 18 years or older had consumed glucosamine supplements during the past 12 months.[1] Yearly sales of the supplement in 2006 were estimated to be more than 40 million units (standardized to 100-count bottles) in the United States.[2] Glucosamine is added to foods and beverages. On March 7, 2007, an enhanced orange juice product containing glucosamine hydrochloride 750 mg/240 ml (8-oz serving) became available in the United States. Glucosamine is approved as a prescription drug for the treatment of osteoarthritis by regulatory agencies in Europe.

Glucosamine is often consumed by the elderly, a group often prescribed warfarin for the prevention of thromboembolic complications associated with atrial fibrillation. The number of dispensed outpatient prescriptions for warfarin increased from 21 million in 1998 to nearly 31 million in 2004.[3] Atrial fibrillation is a growing public health problem, and the number of persons with the diagnosis is projected to triple by 2050 as a result of the aging population.[4]

Warfarin has a narrow therapeutic index and is susceptible to interactions with other drugs, foods, and a substantial number of dietary supplements and agents.[5] These can cause a previously well-controlled international normalized ratio (INR) to increase above the upper limit of the therapeutic range. There is no mention in the warfarin package insert or the Physicians' Desk Reference, two commonly used resources by physicians, of a potential warfaringlucosamine interaction. One literature report of a probable warfarin-glucosamine interaction, published in 2004,[6] is mentioned in Micromedex, a drug-interaction software package; and by Clinical Pharmacology Gold Standard Inc., a developer of drug information databases, software, and clinical information solutions used by some pharmacies to obtain drug interaction reports. Warfarin-glucosamine drug interaction data are limited, and as such, physicians and patients may not be aware of the potential for an increase in the INR value.

In this article, we document a case of a probable adverse event to warfarin associated with the concomitant use of glucosamine- chondroitin sulfate, we identify spontaneous reports of adverse events of warfarin and glucosamine-chondroitin sulfate interaction compiled by the United States Food and Drug Administration (FDA) MedWatch adverse drug event surveillance system, and we review the literature for reports of a warfarin and glucosamine-chondroitin sulfate interaction.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....